https://doi.org/10.29046/TMF.018.1.018">
  •  
  •  
 

Abstract

Introduction:

Rituximab is a chimeric anti-CD20 monoclonal antibody that is used to treat some hematological malignancies such as B-cell lymphomas, and various autoimmune diseases including immune thrombocytopenic purpura, systemic lupus erythematous, rheumatoid arthritis, and autoimmune hemolytic anemia. The most common side effects include fever, chills, and rigors. Respiratory complications such as cough, bronchospasm, sinusitis, and rhinitis have also been reported in 30% of patients in clinical trials.1 Rituximab-induced lung injury is a very rare but potentially fatal complication. We report a case of fatal single agent rituximab-induced nonspecific interstitial pneumonia to increase awareness about this serious side effect and review the current literature.

Case Presentation:

This case involves a 72-year-old female with stage IV marginal-zone lymphoma (diffuse nodal and splenic involvement) who required therapy due to transfusiondependent anemia and was initiated on single-agent rituximab (four weekly doses at a dose of 375 mg/m2). She tolerated the first two infusions well, but started to feel short of breath after her third infusion. By the time she arrived to the infusion center for her fourth dose, she was short of breath at rest and was found to be hypoxic to 68% on room air. Of note, the patient had COPD with a 30 pack-year smoking history, quit three years ago, but had no previous oxygen requirement. She was admitted to the hospital where she was started on broad-spectrum antibiotics and placed on five liters of oxygen delivered via nasal cannula. A chest CT scan with contrast showed extensive bilateral ground-glass opacities with interlobular septal thickening (Figure 1a). On the second day of admission, the patient became hypoxic to 70% on six liters of supplemental oxygen, but did not tolerate bilevel positive airway pressure so she was transferred to the medical intensive care unit. Methylprednisolone 125 mg every six hours was started intravenously for possible rituximab-induced lung reaction in the intensive care unit. A repeat CT scan of the chest two weeks later revealed improvement in the bilateral airspace opacities

Share

COinS
https://doi.org/10.29046/TMF.018.1.018">